Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 14, NWS Tucson, AZ

July 4, 2008Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2008, 4:55 PM MST for Pinal County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 4:55 PM MST (23:55 UTC)
Expired
Jul 4, 2008, 5:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 042355
SVRTWC
AZC021-050030-
/O.NEW.KTWC.SV.W.0014.080704T2355Z-080705T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
455 PM MST FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 530 PM MST

* AT 449 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KEARNY...OR 26 MILES SOUTH
  OF GLOBE...AND MOVING NORTHWEST AT 7 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KELVIN.

LAT...LON 3324 11095 3315 11087 3314 11087 3301 11079
      3300 11076 3302 11074 3299 11072 3294 11095
      3312 11110 3318 11104
TIME...MOT...LOC 2355Z 152DEG 6KT 3303 11087

$$
2 follow-up statements
000 
WWUS55 KTWC 050016
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST FRI JUL 4 2008

AZC021-050030-
/O.CON.KTWC.SV.W.0014.000000T0000Z-080705T0030Z/
PINAL AZ-
515 PM MST FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR CENTRAL PINAL COUNTY...

AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KEARNY...OR 24 MILES
SOUTH OF GLOBE...MOVING NORTHWEST AT 7 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KELVIN.

LAT...LON 3324 11095 3315 11087 3314 11087 3301 11079
      3300 11076 3302 11074 3299 11072 3294 11095
      3312 11110 3318 11104
TIME...MOT...LOC 0015Z 152DEG 6KT 3306 11089

$$
000 
WWUS55 KTWC 050035
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
535 PM MST FRI JUL 4 2008

AZC021-050044-
/O.EXP.KTWC.SV.W.0014.000000T0000Z-080705T0030Z/
PINAL AZ-
534 PM MST FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY HAS
EXPIRED...

AT 531 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM IN THE VICINITY OF KEARNY HAS WEAKENED 
TO BELOW SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM WARNING WAS 
ALLOWED TO EXPIRE AT 530 PM MST.

LAT...LON 3324 11095 3315 11087 3314 11087 3301 11079
      3300 11076 3302 11074 3299 11072 3294 11095
      3312 11110 3318 11104
TIME...MOT...LOC 0016Z 152DEG 6KT 3306 11089

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST FRI JUL 4 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH OF
US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE
INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.DISCUSSION...ISOLATED CONVECTION WITH A FEW STORMS MOVING OFF THE
MOUNTAINS EARLY THIS AFTERNOON. SURFACE DEWPTS HAVENT HELD UP QUITE
AS WELL AS EXPECTED WITH SOME LOCATIONS BARELY MAINTAINING LOWER 50S
BY NOON.

COMPLEX THROUGH NORTHERN SONORA LAST NIGHT HAS ADDED TO INITIAL
LOWER LEVEL MOISTURE INCREASE TO PUSH DEEP MOISTURE INTO THE
PICTURE. 12Z KTUS SOUNDING PRECIPITABLE WATER WAS UP TO MUCH MORE
HEALTHY 1.46 INCHES WITH SURFACE DEWPTS RANGING FROM MIDDLE 50S TO
LOWER 60S. SHEAR NOT QUITE AS GOOD AS YESTERDAY...BUT EXPECT BETTER
COVERAGE ON STRONG STORMS TODAY WITH LOCALLY HEAVY RAIN A CONCERN.
WE WILL HAVE TO FIGHT THROUGH A BIT OF COOLING IN THE BOUNDARY
LAYER...BUT A LOWER ACTUAL CONVECTIVE THRESHOLD WILL HELP
COMPENSATE. A HEART OF THE MONSOON KIND OF DAY...WITH LATE SATURDAY
AFTERNOON AND EARLY EVENING AT LEAST AS GOOD IF NOT BETTER.

HIGH CENTER BUCKLING WITH RIDGE REORIENTING LATE IN THE WEEKEND AND
EARLY NEXT WEEK. COULD SEE A BIT OF SUBSIDENCE INHIBITING
DEVELOPMENT SOMEWHAT SUNDAY. OUR CORNER OF THE STATE SHOULD MANAGE
TO HANG ON TO ENOUGH MOISTURE FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS UNTIL FURTHER NOTICE.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH
OF US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE
INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...
ERRATIC...AND GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z SAT...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 9:45 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST FRI JUL 4 2008

AZZ019-029>035-051645-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
945 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE SLOW TO DEVELOP TODAY...BUT EXPECT AN ACTIVE
THUNDERSTORM DAY BY MID TO LATE AFTERNOON INTO EVENING HOURS.
INITIAL STORMS WILL BUILD OVER THE MOUNTAINS...MOVING INTO VALLEY
LOCATIONS LATER. STRONGER STORMS WILL BE A THREAT FOR STRONG
GUSTY WINDS...HEAVY RAINFALL...AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE ALOFT WILL BE MAINLY BE CENTERED NORTH OF US. THE
FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS
WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. SOME STORMS WILL BE A THREAT FOR STRONG
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 4:49 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
449 PM MST FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     RIO RICO                31.47N 110.98W
07/04/2008  M65 MPH          SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TSTM WIND GUST OF 65 MPH.

&&

BTURNER
Local storm report, Jul 4, 4:50 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
450 PM MST FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     RIO RICO                31.47N 110.98W
07/04/2008  E60 MPH          SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 60 MPH TSTM WIND GUST.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:02 PM MSTSevere Thunderstorm WarningTWCPima, Pinal58 min
Jul 3, 5:21 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 3, 5:38 PM MSTFlash Flood WarningTWCPima112 min
Jul 3, 6:13 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Jul 3, 6:42 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz78 min
Jul 3, 6:53 PM MSTFlash Flood WarningTWCPima, Pinal104 min
Jul 3, 7:29 PM MSTFlash Flood WarningTWCPima85 min
Jul 3, 8:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 3, 9:06 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 4, 3:58 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.